Sample size considerations in active-control non-inferiority trials with binary data based on the odds ratio

Siqueira, Arminda Lucia and Todd, Susan and Whitehead, Anne (2015) Sample size considerations in active-control non-inferiority trials with binary data based on the odds ratio. Statistical Methods in Medical Research, 24 (4). pp. 453-461. ISSN 0962-2802

Full text not available from this repository.

Abstract

This paper presents an approximate closed form sample size formula for determining non-inferiority in active-control trials with binary data. We use the odds-ratio as the measure of the relative treatment effect, derive the sample size formula based on the score test and compare it with a second, well-known formula based on the Wald test. Both closed form formulae are compared with simulations based on the likelihood ratio test. Within the range of parameter values investigated, the score test closed form formula is reasonably accurate when non-inferiority margins are based on odds-ratios of about 0.5 or above and when the magnitude of the odds ratio under the alternative hypothesis lies between about 1and 2.5. The accuracy generally decreases as the odds ratio under the alternative hypothesis moves upwards from 1. As the non-inferiority margin odds ratio decreases from 0.5, the score test closed form formula increasingly overestimates the sample size irrespective of the magnitude of the odds ratio under the alternative hypothesis. The Wald test closed form formula is also reasonably accurate in the cases where the score test closed form formula works well. Outside these scenarios, the Wald test closed form formula can either underestimate or overestimate the sample size, depending on the magnitude of the non-inferiority margin odds ratio and the odds ratio under the alternative hypothesis. Although neither approximation is accurate for all cases, both approaches lead to satisfactory sample size calculation for non-inferiority trials with binary data where the odds ratio is the parameter of interest.

Item Type:
Journal Article
Journal or Publication Title:
Statistical Methods in Medical Research
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/2600/2613
Subjects:
ID Code:
72028
Deposited By:
Deposited On:
03 Dec 2014 16:51
Refereed?:
Yes
Published?:
Published
Last Modified:
23 Sep 2020 02:01